Amphetamine Poisoning, Emergency Medicine

Reviewed 06/2017
 


Basics

Description

  • Increased release of norepinephrine, dopamine, and serotonin

  • Decreased catecholamine reuptake

  • Direct effect on α- and β-adrenergic receptors

Etiology

Diagnosis

Signs and Symptoms

  • CNS:

    • Agitation

    • Delirium

    • Hyperactivity

    • Tremors

    • Dizziness

    • Mydriasis

    • Headache

    • Choreoathetoid movements

    • Hyperreflexia

    • Cerebrovascular accident

    • Seizures and status epilepticus

    • Coma

  • Psychiatr...

Treatment

Pre-Hospital

  • Patient may be uncooperative or violent.

  • Secure IV access.

  • Protect from self-induced trauma.

Initial Stabilization/Therapy

  • ABCs

  • Establish IV 0.9% NS access.

  • Cardiac monitor

  • Naloxone, de...

Follow-Up

Disposition

Admission Criteria

  • Hyperthermia

  • Persistent altered mental status

  • Hypertensive crisis

  • Seizures

  • Rhabdomyolysis

  • Persistent tachycardia

Discharge Criteria

  • Asymptomatic after 6 hr observation

  • A...

Pearls and Pitfalls

  • Admit patients with severe or persistent symptoms.

  • Monitor core temperature:

    • Hyperthermia >40°C may be life threatening.

    • Treat with aggressive sedation and active cooling.

    • Recognize...

Additional Reading

  • Callaway  CW, Clark  RF. Hyperthermia in psychostimulant overdose. Ann Emerg Med.  1994;24:68–75.

  • Carvalho  M, Carmo  H, Costa  VM, et al. Toxicity of amphetamines: an update. A...

Codes

ICD9

  • 969.72 Poisoning by amphetamines

  • 969.73 Poisoning by methylphenidate

  • 969.79 Poisoning by other psychostimulants

  • 969.70 Poisoning by psychostimulant, unspecified

ICD10

  • T43.601A Poisoning by unsp p...

Subscribe to Access Full Content

Sign Up for a 10-Day Free Trial

Sign up for a 10-day FREE Trial now and receive full access to all content.

×